Alert archive / Idaho / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Pocatello, ID

February 21, 2017Caribou County, Idaho

NWS Pocatello, ID issued this areal flood warning at Feb 21, 2017, 4:03 PM MST for Caribou County, Idaho. It was in force for 66 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2017, 4:03 PM MST (23:03 UTC)
Expired
Feb 24, 2017, 10:23 AM MST
In force
66 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS45 KPIH 212303
FLWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
403 PM MST TUE FEB 21 2017

IDC029-222300-
/O.NEW.KPIH.FA.W.0021.170221T2303Z-170222T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caribou ID-
403 PM MST TUE FEB 21 2017

The National Weather Service in Pocatello has issued a

* Flood Warning for...
  South central Caribou County in southeastern Idaho...

* Until 400 PM MST Wednesday

* At 401 PM MST, emergency management officials reported flooding in 
  the Gem Valley south of the town of Grace. Homes are being 
  inundated and highways and other minor roads are once again under 
  water.

* Some locations that will experience flooding include...
  Lago and Niter. 

LAT...LON 4261 11165 4242 11160 4242 11170 4243 11171
      4243 11174 4242 11174 4242 11187 4259 11190

$$

Messick
3 follow-up statements
695 
WGUS45 KPIH 222010
FLWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
110 PM MST WED FEB 22 2017

IDC029-232300-
/O.EXT.KPIH.FA.W.0021.000000T0000Z-170223T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caribou ID-
110 PM MST WED FEB 22 2017

The National Weather Service in Pocatello has extended the

* Flood Warning for...
  South central Caribou County in southeastern Idaho...

* Until 400 PM MST Thursday

* Local Emergency management reported continued significant low land 
  flooding over roadways, in fields and in houses. Though cooler 
  temperatures are expected to move into the area today into 
  tonight, continued snow melt is likely especially with several 
  inches of snow in the forecast. Snow will start this evening and 
  continue through early Friday. Temperatures will gradually start 
  to rise Saturday and daytime temperatures will approach the low to 
  mid 30s by Monday which will aide to melting.

* Some locations that will experience flooding include...
  Grace, Lago, and Niter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4261 11165 4242 11160 4242 11170 4243 11171
      4243 11174 4242 11174 4242 11187 4259 11190

$$

TW
108 
WGUS45 KPIH 231853
FLWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1153 AM MST THU FEB 23 2017

IDC029-272300-
/O.EXT.KPIH.FA.W.0021.000000T0000Z-170227T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caribou ID-
1153 AM MST THU FEB 23 2017

The National Weather Service in Pocatello has extended the

* Flood Warning for...
  South central Caribou County in southeastern Idaho...

* Until 400 PM MST Monday

* At 1149 AM MST, emergency management officials reported flooding 
  continues in Caribou County, from Grace southward through the Gem 
  Valley.

* Some locations that will experience flooding include...
  Grace, Lago, and Niter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from snow melt has caused flooding of small creeks 
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in a flooding situation. Do not attempt to 
cross flooded roads. Find an alternate route.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4261 11165 4242 11160 4242 11170 4243 11171
      4243 11174 4242 11174 4242 11187 4259 11190

$$

Messick
818 
WGUS85 KPIH 241723
FLSPIH

Flood Statement
National Weather Service Pocatello ID
1023 AM MST FRI FEB 24 2017

IDC029-241732-
/O.CAN.KPIH.FA.W.0021.000000T0000Z-170227T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caribou ID-
1023 AM MST FRI FEB 24 2017

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL CARIBOU
COUNTY...

Flood waters have receded due to colder temperatures and are no 
longer expected to pose a threat to life or property. Please 
continue to heed any road closures in the area.

LAT...LON 4261 11165 4242 11160 4242 11170 4243 11171
      4243 11174 4242 11174 4242 11187 4259 11190

$$

Huston

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this areal flood warning went out at Feb 21, 2:12 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 21, 2:12 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 PM MST Tue Feb 21 2017

.SHORT TERM...Today through Thursday...Rain, snow showers and isolated
thunderstorms encompass Southeast Idaho this afternoon. At 2 p.m.
MST, a line of showers extended from Teton County to Cassia
Country with embedded thunderstorms across southern Power County.
These lines are progressing to the northeast. Through the evening
hours, expect additional rain, snow and thunderstorms to persist
across the Interstate corridor, and fill in through the Southeast
corner of Bear Lake Country. Heavy snow is expected in the Idaho
portion of the Wasatch Mountains this evening and overnight,
therefore a Winter Weather Advisory has been issued for this area
until 6 am MST tomorrow morning. Three to six inches of new snow
is forecast. Rain and snow is expected in area like Montpelier,
Soda Springs and Preston with thunderstorms possible. Meanwhile,
thunderstorms are possible this evening for the southern Snake
Plain areas, with small hail and gusty winds the primary threat.
Wind gusts may exceed 60 mph at times. The threat for severe
weather will diminish greatly after 8 p.m. MST. The other concern
for this afternoon and evening is regarding winds and wind gusts
that are not associated with thunderstorms. Wind Advisories will
continue for the lower Snake and Southern Highlands tonight, along
with a High Wind Warning, due to forecast strong gusty winds from
the southwest and west.

The forecast for Wednesday brings winds out of the west to
northwest around 10 mph and quite a temperature drop. High
temperatures in the mid to upper 30s are forecast in the Snake
River Plain while below freezing temperatures are expected at
higher elevations. More snow showers are expected Wednesday
afternoon and evening for the Southern Highlands in particular,
with a chance for snow showers for the rest of SE Idaho.
Confidence is very low for the rest of SE Idaho to see much
accumulation tomorrow. Thursday is looking more favorable for snow
across the region and valley locations even look to pick up some
accumulation. At this time, over an inch is forecast for most
locations except for the Southern Highlands and the Eastern Magic
Valley. Three inches or so is forecast in the Sawtooth Mountains
and Caribou Highlands. NP/DMH

&&

.LONG TERM...Friday through next Tuesday. SE ID remains under
influence of broad upper trough over western US early in the period.
Exiting shortwave keeping showers lingering over mainly eastern half
of region Friday. By Saturday, next shortwave drops along coast into
base of trough but retrogrades westward off the coast, merging with
close low near 140W. Consolidated trough does drive into the Great
Basin during the day Monday, mainly in response to next shortwave
dropping along PacNW coast. Model differences manifest in which
feature takes precedence. GFS favors southern (first) low, with
moisture tap. ECMWF favors moisture remaining limited and further
south. Have blended toward the middle given timing similarities
between the models with greatest upward nudge Monday into Monday
night, particularly eastern highlands. DMH

&&

.AVIATION...Widespread weak convection occurring across SE Idaho
this afternoon ahead of surface cold front. Winds struggling this
afternoon but convectively enhanced, but convection also locally
dropping snow levels. Still seeing widespread VFR/MVFR but locations
could drop to IFR as ceilings drop with influence of snow. Main
precipitation band ends this evening, so return to VFR/MVFR
expected. However, models show low level moisture around sunrise and
guidance continues to hint at possibility of fog/stratus, so leaned
into that potential after 10Z. DMH

&&

HYDROLOGY...Moderate precipitation amounts and mild low to mid
elevation temperatures the past several days have maintained and
potentially worsened low land flooding threat across the region.
Minidoka county has, in particular, seen increased low land
flooding. Will continue all low land flood headlines with
exception of Central Blaine county and Butte county where no
flooding is occurring. With moderate to heavy rain expected this
afternoon through this evening for areas below 6500 feet, some of
the flood advisory areas may see increased flooding. These areas,
to include Jefferson, Southwest Caribou, Western Bonneville, and
Western Madison counties, may need to be upgraded to flood
warnings. Some rises have been seen in area creeks as well as some
small responses to rivers. Have also continued the flood warning
for Portneuf River at Pocatello with the river forecasted to rise
to flood stage this evening. Current trend is to increase the
crest and maintain the time the gauge spends above flood stage,
dropping below flood stage early Saturday afternoon.

A cool down Wednesday through most of the weekend will aide to the
slow down and possible elimination of some flooding, though it may
take some time to see the full effect.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MST this evening for IDZ017-021-022.

High Wind Warning until 6 PM MST this evening for IDZ020.

Winter Weather Advisory from 5 PM this afternoon to 6 AM MST
Wednesday for IDZ025.

&&

In the hours before

Local storm report, Feb 21, 10:13 AM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1013 AM MST TUE FEB 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND GST 9 SSW MUD LAKE          43.72N 112.53W
02/21/2017  M72 MPH          JEFFERSON          ID   MESONET

            MESONET STATION 8 SSW MUD LAKE /ARLROV/.

0900 AM     NON-TSTM WND GST 5 WSW GANNETT           43.33N 114.28W
02/21/2017  M71 MPH          BLAINE             ID   MESONET

            MESONET STATION 5 WSW GANNETT /ITD50/.

0725 AM     NON-TSTM WND GST 1 WNW CAMAS             44.01N 112.24W
02/21/2017  M66 MPH          JEFFERSON          ID   MESONET

            MESONET STATION 1 WNW CAMAS /ARLHAM/.

0900 AM     NON-TSTM WND GST 1 NE TERRETON           43.84N 112.42W
02/21/2017  M64 MPH          JEFFERSON          ID   MESONET

            MESONET STATION TERRETON /ARLTER/.

0450 AM     NON-TSTM WND GST 14 WSW MACKAY           43.81N 113.85W
02/21/2017  M59 MPH          CUSTER             ID   MESONET

            MESONET STATION COPPER BASIN /CBFI1/.

0145 PM     NON-TSTM WND GST 11 WSW ATOMIC CITY      43.40N 113.02W
02/20/2017  M59 MPH          BUTTE              ID   MESONET

            MESONET STATION 11 WSW ATOMIC CITY /ARLSUM/.

0815 AM     NON-TSTM WND GST 1 N ROBERTS             43.74N 112.13W
02/21/2017  M57 MPH          JEFFERSON          ID   MESONET

            MESONET STATION 1 N ROBERTS /ARLROB/.

0400 AM     NON-TSTM WND GST 2 SW KETCHUM            43.66N 114.40W
02/21/2017  M57 MPH          BLAINE             ID   MESONET

            MESONET STATION SUN VALLEY - BALD MTN
            /SVB1H/.

0944 AM     NON-TSTM WND GST 6 S SUN VALLEY          43.60N 114.32W
02/21/2017  M55 MPH          BLAINE             ID   MESONET

            MESONET STATION OHIO GULCH /OHOI1/.

1250 PM     NON-TSTM WND GST 2 ENE FORT HALL         43.02N 112.41W
02/20/2017  M53 MPH          BANNOCK            ID   MESONET

            MESONET STATION 2 ENE FORT HALL /ARLFOR/.

1215 PM     NON-TSTM WND GST 4 NNW HUMPHREY          44.53N 112.27W
02/20/2017  M53 MPH          CLARK              ID   MESONET

            MESONET STATION 2 SE MONIDA /ITDB2/.

0830 AM     NON-TSTM WND GST 7 S HAMER               43.83N 112.20W
02/21/2017  M52 MPH          JEFFERSON          ID   MESONET

            MESONET STATION 6 S HAMER /ITD94/.

0630 AM     NON-TSTM WND GST 1 ENE HOWE              43.78N 112.98W
02/21/2017  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION 1 E HOWE /ARLHOW/.

0835 AM     NON-TSTM WND GST 2 NNE SUGAR CITY        43.90N 111.74W
02/21/2017  M51 MPH          MADISON            ID   MESONET

            MESONET STATION 1 NNE SUGAR CITY /ARLSUG/.

0740 AM     NON-TSTM WND GST 1 SSE ARCO              43.62N 113.30W
02/21/2017  M51 MPH          BUTTE              ID   MESONET

            MESONET STATION ARCO ARL /ARLARC/.

0650 AM     NON-TSTM WND GST 12 E HOWE               43.78N 112.76W
02/21/2017  M51 MPH          BUTTE              ID   MESONET

            MESONET STATION SAND DUNES /ARLSAN/.

0310 PM     NON-TSTM WND GST 13 NE ATOMIC CITY       43.59N 112.65W
02/20/2017  M50 MPH          BINGHAM            ID   MESONET

            MESONET STATION 13 NE ATOMIC CITY /ARLEBR/.

0900 AM     NON-TSTM WND GST 3 SSW ASHTON            44.03N 111.47W
02/21/2017  M49 MPH          FREMONT            ID   MESONET

            MESONET STATION ASHTON AGRIMET /AHTI/.

0827 AM     NON-TSTM WND GST 1 NW REXBURG            43.83N 111.80W
02/21/2017  M49 MPH          MADISON            ID   ASOS

            ASOS STATION REXBURG AIRPORT /RXE/.

1106 AM     HIGH SUST WINDS  1 SSW HEYBURN           42.54N 113.77W
02/20/2017  M47 MPH          CASSIA             ID   ASOS

            ASOS STATION BURLEY AIRPORT /BYI/.

&&

NWS POCATELLO ID
IRIS SYSTEM
Special weather statement, Feb 21, 12:32 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1232 PM MST TUE FEB 21 2017

IDZ021-023-212015-
Caribou Highlands ID-Lower Snake River Plain ID-
1232 PM MST TUE FEB 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARIBOU...
NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTH CENTRAL BINGHAM
COUNTIES UNTIL 115 PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm
near American Falls Reservoir, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Chubbuck, Fort Hall Buffalo
Lodge, Fort Hall Townsite, Fort Hall Mount Putnam, Fort Hall Lincoln
Creek Lodge, Fort Hall Bannock Creek Lodge, Pocatello Airport and
Fort Hall Putnam Lodge.

LAT...LON 4274 11271 4289 11284 4324 11210 4300 11190
TIME...MOT...LOC 1931Z 239DEG 48KT 4286 11269

Hedges
Special weather statement, Feb 21, 1:51 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
151 PM MST TUE FEB 21 2017

IDZ022-023-212115-
Caribou Highlands ID-South Central Highlands ID-
151 PM MST TUE FEB 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONEIDA...SOUTH CENTRAL
BANNOCK...SOUTHEASTERN POWER AND EAST CENTRAL CASSIA COUNTIES UNTIL
215 PM MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Juniper, or 20 miles east of Malta, moving east at 55
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Juniper, Daniels Reservoir, Sweetzer Summit and Holbrook.

LAT...LON 4208 11305 4225 11315 4250 11238 4225 11225
TIME...MOT...LOC 2050Z 249DEG 53KT 4220 11299

Hedges

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:21 AM MSTSpecial Weather StatementPIHFremont, Madison, Teton24 min
Feb 21, 8:54 AM MSTHigh Wind WarningPIH9 hr
Feb 21, 12:03 PM MSTAreal Flood WarningPIHFranklin, Oneida24 hr
Feb 21, 12:21 PM MSTAreal Flood WarningPIHBannock, Bingham, Caribou, Oneida, Power24 hr
Feb 21, 12:31 PM MSTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison24 hr
Feb 21, 12:32 PM MSTSpecial Weather StatementPIHBingham43 min
Feb 21, 12:58 PM MSTAreal Flood AdvisoryPIHBannock, Power24 hr
Feb 21, 1:47 PM MSTWinter Weather AdvisoryPIH13 hr
Feb 21, 1:51 PM MSTSpecial Weather StatementPIHOneida24 min

Nearby

Areal Flood Warnings in Idaho, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.